Magazine article Drug Topics

Cough and Cold Symptom Relief for Pharmacy Shelves

Magazine article Drug Topics

Cough and Cold Symptom Relief for Pharmacy Shelves

Article excerpt

OTC

Common colds can make you feel run down and miserable. They often begin one to four days after you contract a virus. Symptoms for cold sufferers may start with a burning nose or throat, with a runny nose and sneezing developing next. At this point, the common cold is very contagious and can easily by contracted by others. Other symptoms that may need addressing include cough, fever, aches, and pains.

Most products for symptom management of coughs and colds can be found at the local drugstore and don't require a prescription. Some products that you might want to consider adding to your shelves this winter are listed below.

New DayQuil Severe Cold & Flu Relief Caplets-Vicks by Procter & Gamble helps patients age 12 and older relieve common cold/flu symptoms, including nasal congestion, sinus and congestion pressure, cough due to minor sore throat and bronchial irritation, minor aches, headache, fever, and sore throat. It also helps to reduce the swelling of nasal passages, promotes nasal and sinus drainage, loosens mucus, and thins bronchial secretions to make coughs more productive. Each caplet contains acetaminophen 325 mg, dextromethorphan HBr 10 mg, guaifenesin 200 mg, and phenylephrine HCl 5 mg.

New DayQuil Severe Cold & Flu Relief Liquid-Vicks contains the same ingredients, but in liquid form. Adults and kids 12 and older should not exceed four doses of 30 mL (2 tablespoons) every four hours in a 24-hour period. Children six years of age to under 12 years should not exceed four doses of 12 mL (one tablespoon) every four hours for 24 hours. According to the product label, the product should not be used by children under four years of age. (http:// bitly/dayquilsevere)

Robitussin Maximum Strength Nighttime Cough DM by Pfizer Consumer Healthcare relieves cough, itchy throat, and runny nose, to help adults and children 12 years of age and older sleep. Its active ingredients indude dextromethorphan HBr, USP 30 mg, and doxylamine succinate, USP 12.5 mg in a 10-mL dose.

Robitussin Maximum Strength Cough + Chest Congestion DM helps control a cough during the day with portable liquid-filled capsules. It contains dextromethorphan HBr, USP 10 mg, and guaifenesin, USP 200 mg in each capsule. Two capsules can be taken every four hours, but should not be used by children younger than 12 years of age. (http://www.robitussin.com/ robitussin-product-line)

Tylenol Cold & Flu Severe Warming Liquid by McNeil-PPC is available as a honey-lemon warming liquid for adults and children 12 years of age and older. It helps with the temporary relief of symptoms that indude minor pain, headache, sore throat, nasal congestion, and cough. It also helps to loosen phlegm, thin bronchial secretions, and reduce fever. Each 15-mL dose contains acetaminophen 325 mg, guaifenesin 200 mg, phenylephrine HCl 5 mg, and dextromethorphan HBr 10 mg.

Tylenol Cold Multi-Symptom Liquid (Nighttime) is available as a "Cool Burst Liquid" for adults and children 12 years of age and older. Its ingre- dients indude acetaminophen 325 mg, dextromethorphan HBr 10 mg, doxylamine succinate 6.25 mg, and phenylephrine HC1 5 mg in a 15-ml dose (one tablespoon). (http://www.tylenol. com/products)

Hyland's DEFEND Severe Cold & Flu is a homeopathic approach to the treatment of cold and flu symptoms. This honey- and lemon-flavored formulation helps to temporarily relieve congestion, runny nose, sore throat, cough, fever, chills, headache, and body ache. Its ingredients indude Aconitum 6X HPUS, Anas Barbariae Hepatis et Cordis Extractum 200C HPUS, Bryonia 6X HPUS, Eupatorium Perfoliatum 6X HPUS, Euphrasia Officinalis 6X HPUS, Gelsemium Sempervirens 6X HPUS, and Kali Iodatum 6X HPUS. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.